MANCHESTER, New Hampshire (CBS) — Police say an opioid overdose may be what sent a six-year-old boy to the hospital.
Manchester Police were called to an apartment on Conant Street around 6 a.m. Tuesday and found the little boy unresponsive.
The opiate reversal drug Narcan was used to revive him, and he was taken to an area hospital.
“It’s gut-wrenching,” Manchester Police Lieutenant Brian O’Keefe told WBZ NewsRadio 1030’s Bernice Corpuz. “It’s tough, because our officers are responding to overdose calls on a regular basis on each of our shifts. You don’t typically go to a potential overdose call with a young child.”
O’Keefe would not say who the child was with at the time, or how he came into contact with the drugs.
“When you have a young child, it could be as simple as touching an area on a kitchen table, or a spoon, or a sink, or a doorknob,” O’Keefe said. “If there’s trace amounts of some kind of opiate derivative with the fentanyl or carfentanyl, it can have dire consequences.”
According to the 2016 Drug Monitoring Initiative Overview Report, five people in New Hampshire aged 0-19 died from drug overdoses that year, and eight died the year before.
That same report said five kids aged 0-9 and 176 aged 10-19 had opioid-related visits to the emergency room.
Police said the boy is still in the hospital, but has been placed in the care of a family member.
So far, nobody has been arrested.
WBZ NewsRadio 1030’s Bernice Corpuz reports